advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Chicago, Illinois, USA:

I haven't really been testing my blood sugars for a while since I couldn't afford insurance or the testing strips. I now can, and I realize that I must go and see a doctor.

My ketones are very high and while I have been adjusting my insulin, I would like to lessen the bloated and lethargic feeling I have now. Until I can see a doctor, what are some things I can do to lower, or process out some of the ketones (such as drinking more fluids)?

Answer:

There may be some problems here. If you have type 1 diabetes, you are prone to DKA [diabetic ketoacidosis]. Elevated ketones may predict that you are increased risk of developing it.

At some point, medical therapy may be necessary to avoid this. I would say if ketones are always at moderate or high, you may have to see a physician to receive fluids and insulin therapy. It is true that volume, whether given as IV fluid or oral fluid, will bring ketones down if you are volume depleted. However, the only other treatment is adequate insulin therapy. We instruct our patients to routinely check urine ketones when sugars stay above 250 mg/dl [13.9 mmol/L]. That way, they can intervene with more insulin and fluids in order to avoid DKA.

JTL

DTQ-20020131142446
Original posting 17 Feb 2002
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.